Generally with every medication there is a therapeutic dosage range which when the medication will generally prove effective. That dose was determined in controlled studies. There are of course studies before the medication is FDA approved to determine dosage and efficacy (phase 3) but also follow up studies (phase 4) to have a further understanding of the medication and further uses (which is what happened with Seroquel, it was FDA approved as an anti-psychotic first and then a mood stabilizer years later). Of course individual dosages can vary. For example I could not get a full response on Seroquel until 325 mg. and below 300 mg. I was manic and psychotic and it hardly functioned. I did ask my psychiatrist and the reason anti-psychotics are being increasingly used as mood stabilizers is that lithium aside, all the other mood stabilizers can at times induce mania or other personality changes (which is noted on them as a side effect and I experienced as well). Also some antipsychotics (Zyprexa, Seroquel) have a stronger mood stabilization effect than others.
This is just my understanding of all this from a consumer perspective. A psychiatrist would understand this in full. However the prescription information on a medication is not written by the company but determined by the FDA after controlled studies and a full decision making process on their behalf so it is accurate. That doesn't mean each person's response rates to specific dosages won't vary though.
thanks Il for your prompt response. No i mean before you are on 325 sure you started on a less dose yet you found it effective then eventually you upped the dose. I mean i feared that i may be on the increase eventually with time because i was on 50 one day; for i can't accept that those on 800 say started as high as that. So my question is whether seroquel has this property that you tend to increase it gradually to reach stabilization or whether you can stay on the same dose for a while
Hi, I understand where you are coming from - I started with 150mg and then it crept up to 600mg (now on 500mg) and depend on this dose for sleep so much that I cannot seem to lower it further. Makes me feel 'dependent' on the drug, and the side effects are troublesome, and even on this dose I still find myself taking risks and manic symptoms break through.
Seeing the pdoc on Monday to see if I can change to another AP, will let you know how I get on.
Usually they start you at a low dose and then increase it until your symptoms mitigate. What dose it is depends on the person. If you have a full blown relapse chances are you will probably need it increased or to change to a different medicine.
when i had my full blown mania i took 300 but my heart was about to stop, so i lowered it to 150 and stayed on it for 2 months. but i can't lower it any further. each time i try i become manic.
lately as i plunged into depression, pdoc didn't want to lessen seroquel rather gave me sodium channel blocker to boost me up which worked almost ok. he said he feared to lessen the AP .
we need more information on seroquel. i wish i stay at 100 only at least. does anybody know a trick. also p_c says i should go higher WHY ? if you go higher chances exist that you will go higher and higher, why not !
Yes I did experience tachycardia (rapid heartbeat) with Seroquel. Generally there is a working dose at which any medication will help and after that the response rate becomes less. See what happens with the sodium channel blocker and how that works in augmenting the Seroquel and how you respond to it. I do know that I have been through about 30 mood stabilizers in my life time (since I started treatment that is) and after a while with each one I stopped responding to them and one potential reason that they are researching is is that with someone with bipolar (or schizoaffective such as myself) is that the brain wants to reset itself to the way it is when it is manic so it will over time overcome the effectiveness of some medications but there still isn't a full understanding of this and each person experiences it differently and some people are able to tolerate the same medication at a given dose, long term.
hey, i am on seroquel 300mg at night and lamictin 200mg at night. Lamictin 50mg in the morning and Welbutrin XL 300MG in the morning. The reason they increase Seroquel and Lamictin is to achieve the correct dosage but mainly due to the side-effects it may have, more like an allergy thing, ex Steven Johnsons syndrome. Though it is rare, but still a possibility. My advise is to leave your meds as prescribed by your dr. You will not get addicted to it and crave more. It`s like a bloodpressure tablet, some take 4m Prexum, some take 8mg even though they started on 4mg and visa verca. Hope this helps. Keep your head up.